← Return to (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS

Discussion
Comment receiving replies
@katemn

@128128terry11t Terry, OH what a tough time you have had! But I am SO glad you have found us! Please do stay on this Forum .. you will find such kind supportive people .. PLUS if you take the time to read the past pages you will find a wealth of information on just how to handle the antibiotics .. potential side effects .. just plain healthy living and positive thinking! We are all on this same journey .. gathered together to help each other. I would PLEASE advise you NOT to “private message” .. by each of us sharing our fears .. symptoms .. ideas .. tips .. just thoughts even .. we help each other on our shared journey. Gathered together we strengthen each other .. as it has been said ‘The whole is greater than the sum of its parts.’ .

Be SURE to take your Rifampin FIRST thing in the morning on an EMPTY stomach .. it is notorious for sleep disturbance. You should have been told that in my opinion! As you read through the pages you will read that! You will also read about the various baseline testing you should have ASAP.

I also have Bronchiectasis .. cough up blood periodically. The first time I spoke of this to my beloved Dr. Aksamit of Mayo Clinic, Rochester MN .. he did not seem in the least concerned .. just asked me the quantity .. if fresh .. darker .. clots? Since it has never been in excess of perhaps 1/2 tsp in total fresh blood .. an occasional blood clot .. only darker blood later on as I cough up the last of it .. he has never been concerned. SO .. if your coughed up blood is within these parameters .. do NOT be afraid .. it is just a part of Bronchiectasis!

As I just mention to another Forum member: (RIFAMPIN INTERFERS WITH LIVER ABSORBSON OF SYNTHROID) .. so be aware of this if you take that med .. you may have to increase your Synthroid. Keep getting it checked. Frequently need to increase 25mg. Also make SURE you do NOT get a generic .. name brand only .. generics can vary!

You need NOT feel desperate .. we are here for you .. gathered together to help you through this tough time. Sending you a BIG Hug! Katherine

Jump to this post


Replies to "@128128terry11t Terry, OH what a tough time you have had! But I am SO glad you..."

Totally agree with you boomerexpert on using nebulized medications for Mac. Since the infection is in your lungs makes sense to treat it more locally instead of antibiotics through the whole body.
Interesting I also have RA ….Will check with my pulmonologist when I see him on the connection.
I have had two sputum cultures positive for Mac abcsesses but not on any medications yet still waiting for the third sputum.

Hi @del,
If your diagnosis MAC or bronchiectasis related, then simply click REPLY and post your message for community members to comment on. If your diagnosis is not Lung Health related, then please choose a group from this list https://connect.mayoclinic.org/groups/ and start a discussion.

To get more tips on how to use Connect, see this link https://connect.mayoclinic.org/get-started-on-connect/

Check w/both pulmo and rheumo

Absolutely. Mine is a pulmo who specializes in MAC so I don’t need ID…but must be a doc who specializes in the disease…it’s far too serious to be handled by just any doc who knows not what s/he is doing… Unfortunately, as we see here, too many are in over their heads yet won’t admit it…

I agree completely! We need to get the MAC word out so more is known about it.

My local ID doctor, who so far as not proven herself to be that knowledgeable, has told me that I am in the 1% category of patients on azithromycin who has tachycardia, insomnia, nervousness, and possibly some high blood pressure as side effects.  She further stated that the only drug to be used in lieu of azithromycin is clarithromycin but that also has the mentioned side effects in 1-10% of the patient population.  Anyone else have this problem or have knowledge about the absolute necessity of having either azithromycin or clarithromycin as part of the antibiotic cocktail?  Anybody’s cocktail not contain either of those two? Were other drugs substituted for azithromycin other than the clarithromycin?  Always can take anti-anxiety medication for the nervousness and tachycardia but really haven’t come up with any good plan to medicate the insomnia away or at least cause it to be more tolerable.  Words of advice would be greatly appreciated. Disheartening.  So great to be able to reach out. Thanks for the forum to vent.  It helps.Terry

My “kind” ID gal (will be leaving her as soon as I find a much more suitable replacement) added salt to the wound.  She called me and knowing that I have rare reaction to azithromycin, said that the only other drug that could be used in lieu of that was clarithromycin … then said “oh no but it has similar side effects”. This compelled me to write my last message about looking for others in the same predicament.  Got off the phone and was down and out, but then morphed into a female Ralph Kramden and wanted to send the ID gal on her own trip to the moon!  It is amazing how insensitive someone could be.  She had no problem leaving off that my option was between bad and worse (my interpretation of what her words translated to).  “To the moon, Alice!”Terry  “The Honeymooners” is still one of the greatest shows ever but then I date myself.

@128128terry11t, Terry, sorry you are going through this!

I can only speak for myself .. but I would do ZERO about changing meds UNTIL you get to a good Infectious Disease doctor who treats MAC! You need someone knowledgeable about MAC before you start fooling around with changes. I ALSO took various meds in addition to my antibiotics. I found a GOOD pharmacist and worked with HER (always find a smart female .. sorry!) and my IFD to work out a schedule that worked for me with my current meds PLUS the antibiotics. Some with/without empty stomach .. some hours away from vitamins etc.

In terms of sleep .. sorry but I have come to the conclusion it is partly age? But ALSO if you are taking Rifampin .. be SURE to take it first thing in the morning on an empty stomach. It is KNOWN for sleep disturbance.

SLEEP DISTURBANCE I can only speak for myself .. but I also have sleep disturbance .. and it has continued even after going off the antibiotics .. I am now “stable”. As I have posted I really don’t know if the continuation of sleep issues is the normal aging process .. or a result of being on the antibiotics .. doesn’t really matter .. I have sleep problems every night! So being an avid googler I read one place that it had been recommended to a woman from her Naturopathic Doctor that she use the brand name TwinLab Magnesium 400mg tabs nightly. I now use: a. ONE TwinLab Magnesium 400mg tab
https://smile.amazon.com/Twinlab-Magnesium-Caps-400mg-Capsules/dp/B003DIB8FC/ref=sr_1_1_s_it?s=hpc&ie=UTF8&qid=1484004326&sr=1-1&keywords=twinlabs%2Bmagnesium%2Bcaps&th=1
b. plus 1/2 tablet (tab no the gel) of Unisom .. an over the counter Sleep Aid tab (I purchase the generic brand blue one that I can bite in half) .. AND WOW! I am able to get to sleep plus get back to sleep when I frequently wake up at night! The TwinLab tabs have really helped me .. can’t say they would for you .. but do be aware they will result in looser stools! I no longer need to take Fibercon 2x per day!
PLEASE others jump in with any other thoughts! Hugs! Katherine

@pfists, I also have abscessus .. it is ‘ MYCOBACTERIUM ABSCESSUS SUBSPECIES M. BOLETTI ISOLATES’. It is one of the tougher mycobacteriums to deal with. I can only speak for myself but for this particular one my antibiotic treatment was:
* Azithromycin 250mg/Amikacin 2ML-inhaled/Avelox 400mg.

If I was sitting in your shoes with TWO sputum cultures positive for Mac abcsesses .. I would stay on this like a dog with a bone!! Get on the meds earlier rather than later. Questions I would be asking .. Is your Pulmonologist an Infectious Disease doctor and how many MAC patients have they treated in the past 12 months.

MAC abscessus is not anything to fool with .. you can see from my above treatment .. that is WHY I did an INALED/NEBULIZED Amikacin .. to knock out the MAC abscessus. Just my opinion .. good luck to you! Keep us posted! Hugs! Katherine

Can you imagine that my primary would suggest such a thing!  Pardon my ignorance but what is an IFD?  I take a zillion meds and have been going on Drug interaction site and “trying” to figure out a schedule for myself.  Need professional help! “An IFD an IFD–my queendom for an IFD”!Terry

@128128terry11t, Terry, you are TOO funny! However I have ALWAYS counseled my granddaughters to get to know a FEMALE pharmacist! Why? Because frankly doctors have had VERY LITTLE training in pharmacology .. PLUS there is almost zero chance they can keep up with all the new drugs/side effects! SO the ONLY one I depend on is my local highly trained female Pharmacist who is one smart cookie and will advise me on all potentials any time I call her! I wouldn’t THINK of depending on a doctor for up to date data on drugs! THAT my dear is why I preach on “due diligence” .. educating OURSELVES .. on options/tips/our disease .. all of it. It is OUR body .. WE have to take care of it and advocate for it .. nobody else is going to do it for us! So my dear .. you just “to the moon”! Hugs! Katherine

@128128terry11t, Terry, need the context for IFD. How/where was it used. That may help us define it! Katherine